MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II CON INS SZ5-6 18MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GNS II CON INS SZ5-6 18MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420544
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 01/20/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that, after total knee arthroplasty was performed in 2009, the patient experienced an e.Coli infection.This adverse event was treated with a revision surgery on (b)(6) 2022, in which the genesis ii constrained articular insert size 5-6 18mm was explanted and replaced.Irrigation and debridement were performed.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that per complaint details, an insert revision with irrigation and debridement was performed due to an infection (e.Coli) approximately 12 years post implantation.It was reported that the ¿s+n components are not considered to be the cause of this revision.¿ it was communicated that the requested documentation was not available.Reportedly, the root cause of the revision was an infection; however, without the requested clinical documentation, the source/root cause of the infection could not be fully assessed or concluded.The patient impact beyond the reported infection and subsequent revision could not be determined as the patient status remains unknown.No further medical investigation could be rendered at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A review of the sterilization records revealed the batch was sterilized within normal parameters.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.The contribution of the device to the reported event could not be corroborated.Infection, a potential complication associated with any surgery, can occur and possible causes could include but not limited to contamination, patient reaction, and post-operative healing issue.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GNS II CON INS SZ5-6 18MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13499345
Report Number1020279-2022-00603
Device Sequence Number4524457
Product Code JWH
UDI-Device Identifier03596010208149
UDI-Public03596010208149
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/23/2023
Device Model Number71420544
Device Catalogue Number71420544
Device Lot Number13AM12942
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2022
Supplement Date Received by Manufacturer05/12/2022
Initial Report FDA Received Date02/09/2022
Supplement Report FDA Received Date05/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/23/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexFemale